Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



An application of the maximum principle to the geometry of plane curves

Author: Harold H. Johnson
Journal: Proc. Amer. Math. Soc. 44 (1974), 432-435
MSC: Primary 52A40; Secondary 49B10
MathSciNet review: 0348631
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The maximum principle of control theory is used to find necessary and sufficient conditions for a plane curve, which has bounded piecewise continuous curvature and prescribed initial and terminal points and directions, to have minimal length. This result is used to prove that such a closed curve having length $ L$ and curvature $ k$ satisfying $ \vert k\vert \leqq K$ can be contained in a circle of radius $ R$, where $ R \leqq L/4 - (\pi - 2)/2K$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 52A40, 49B10

Retrieve articles in all journals with MSC: 52A40, 49B10

Additional Information

Keywords: Plane curves, maximum principle, geometric inequalities
Article copyright: © Copyright 1974 American Mathematical Society